Nebraska, 2008

Tornado and Flash Flood in Nebraska, August 11, 2008

August 11, 2008 · NWS LBF · 23 events in 9 counties and zones

Thunderstorms developed along a cold front and moved southeast through the evening. The storms produced large hail, strong wind gusts, heavy rain, and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
$55,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a cold front and moved southeast through the evening. The storms produced large hail, strong wind gusts, heavy rain, and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 11, 2:26 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 11, 2:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON AUG 11 2008

.SYNOPSIS...
CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT
ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN
DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY.
FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS
AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF
SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES
INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS.
GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN
PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF
SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT
SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING.

&&

.SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN
CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW
ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH
PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT
WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN
CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC
FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE
OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE
RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL
CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS
DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING
FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE
AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND
POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY.

.LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING
DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS
COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO
SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF
EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING
LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS
VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND
DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT
DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE
TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND
MODELS MAY HAVE A HARD TIME WITH THIS.

&&

.AVIATION DISCUSSION...

CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO
THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY
THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY
BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME
STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD
SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG
MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH
MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS
LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE
WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE
MONITORED IN UPCOMING TERMINAL FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/JWS
Hazardous weather outlook, Aug 11, 4:52 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 AM CDT MON AUG 11 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-121100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
552 AM CDT MON AUG 11 2008 /452 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. A SURFACE
FRONT MOVING IN FROM THE NORTH AND INTERACTING WITH VERY MOIST
AND UNSTABLE AIR IS LIKELY TO TRIGGER SCATTERED THUNDERSTORMS.
WIND PROFILES IN THE LOWER LEVELS ARE EXPECTED TO FAVOR AT LEAST
ISOLATED SUPER CELL DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN
SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO
ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW
THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.
HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST
NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS
INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80
AND WEST OF HIGHWAY 83.

OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT AND AGAIN
WEDNESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SPRINGER

In the hours before

Local storm report, Aug 11, 2:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       BUTTE                   42.91N 98.85W
08/11/2008  M1.10 INCH       BOYD               NE   CO-OP OBSERVER

&&

CARMEL

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Boyd

When
August 11, 2:30 PM CST to 6:30 PM CST
Where
Boyd County, 0.4 mi SSW of Butte to 2.56 mi NW of Anoka
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
42.914, -98.852

Up to 5 inches of rain fell with strong thunderstorms causing rapid runoff and significant damage to secondary roads and crops.

Hail, Boyd

When
August 11, 3:15 PM CST
Where
Boyd County, 2.03 mi W of Spencer
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.870, -98.740

Hail, Lincoln

When
August 11, 4:00 PM CST
Where
Lincoln County, 13.82 mi N of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -101.130

Hail, Sheridan

When
August 11, 3:10 PM MST to 3:20 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

Hail, Brown

When
August 11, 4:37 PM CST
Where
Brown County, 18.66 mi S of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -100.060

Hail, Sheridan

When
August 11, 3:40 PM MST
Where
Sheridan County, Hay Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.680, -102.680

Hail, Sheridan

When
August 11, 3:42 PM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.680, -102.690

Hail, Keya Paha

When
August 11, 4:45 PM CST to 4:59 PM CST
Where
Keya Paha County, 4.27 mi NNW of Norden
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -100.100

Hail from penny to quarter size fell.

Thunderstorm Wind, Boyd

When
August 11, 5:21 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.910, -98.850

The strong winds broke off very large tree branches.

Hail, Sheridan

When
August 11, 4:30 PM MST
Where
Sheridan County, 31 mi SSW of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.386, -102.433

Hail, Brown

When
August 11, 5:30 PM CST
Where
Brown County, 25 mi S of Johnstown
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.210, -100.020

Hail, Grant

When
August 11, 4:35 PM MST
Where
Grant County, 9.73 mi S of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
41.910, -101.540

Hail, Brown

When
August 11, 5:40 PM CST
Where
Brown County, 26.84 mi SSW of Long Pine
Measured
0.75 in hail
Reported by
Public
Coordinates
42.160, -99.860

Hail, Brown

When
August 11, 5:45 PM CST
Where
Brown County, 12.43 mi SSW of Johnstown
Measured
1.75 in hail
Reported by
Public
Coordinates
42.400, -100.150

Tornado, Cherry

When
August 11, 6:05 PM CST
Where
Cherry County, 14.96 mi NNW of Elsmere
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
42.260, -100.320

The tornado touched down briefly east of Highway 83 along Goose Creek. The tornado uprooted trees and broke off tree limbs.

Hail, Brown

When
August 11, 6:20 PM CST
Where
Brown County, 20.86 mi S of Johnstown
Measured
2.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.269, -100.096

Golf ball to baseball size hail occurred near Enders Lake. The large hail severely damaged vehicles.

Thunderstorm Wind, Brown

When
August 11, 6:30 PM CST
Where
Brown County, 11.76 mi S of Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.400, -100.060

The strong winds tore shingles off a house.

Hail, Brown

When
August 11, 6:30 PM CST
Where
Brown County, 2.81 mi S of Johnstown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.530, -100.060

Hail, Brown

When
August 11, 6:53 PM CST
Where
Brown County, 31.1 mi S of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -100.060

Thunderstorm Wind, Custer

When
August 11, 8:00 PM CST
Where
Custer County, 6.35 mi WNW of Merna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.511, -99.886

Hail, Custer

When
August 11, 9:00 PM CST
Where
Custer County, 21.91 mi SW of Callaway
Measured
0.88 in hail
Reported by
Public
Coordinates
41.070, -100.220

Hail, Frontier

When
August 11, 10:00 PM CST
Where
Frontier County, 4.43 mi SSW of Moorefield
Measured
1 in hail
Crop damage
$15,000
Reported by
Public
Coordinates
40.620, -100.360

The hail stripped about 80 percent of the corn and soybean crops.

Hail, Frontier

When
August 11, 10:35 PM CST to 10:40 PM CST
Where
Frontier County, Moorefield to 2 mi E of Moorefield
Measured
1 in hail
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
40.680, -100.330

The hail covered the ground damaging corn and soybean crops.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125735, 125237, 125238, 125239, 125240, 125246, 125241, 125243, 125663, 125248, 125664, 125667, 125665, 125666, 125670, 125677, 125671, 125678, 125680, 125683, 125682, 125689, 125691.